Indian Journal of Critical Care Medicine
An open access publication of ISCCM™ 
 
Users online: 52 
     Home | Login 
  About Current Issue Archive Search Instructions Online Submission Subscribe Etcetera Contact  
  NAVIGATE Here 
  Search
 
  Next article
  Previous article 
  Table of Contents
  
 RESOURCE Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (21 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free) 

  IN THIS Article
   References

 Article Access Statistics
    Viewed4521    
    Printed108    
    Emailed2    
    PDF Downloaded284    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO THE EDITOR
Year : 2008  |  Volume : 12  |  Issue : 1  |  Page : 46-47

QT prolongation with methadone


1 Department of Medicine and Pediatrics, KCMS, Michigan State University, Kalamazoo, MI, USA
2 Department of Medicine, KCMS, Michigan State University, Kalamazoo, MI, USA

Correspondence Address:
Radhika Dhamija
Department of Medicine and Pediatrics, KCMS, Michigan State University, 1000 Oakland Drive, Kalamazoo, MI, 49008-1202
USA
Login to access the Email id


DOI: 10.4103/0972-5229.40954

PMID: 19826594

Get Permissions




How to cite this article:
Dhamija R, Bannon S. QT prolongation with methadone. Indian J Crit Care Med 2008;12:46-7

How to cite this URL:
Dhamija R, Bannon S. QT prolongation with methadone. Indian J Crit Care Med [serial online] 2008 [cited 2014 Sep 1];12:46-7. Available from: http://www.ijccm.org/text.asp?2008/12/1/46/40954


Sir,

Prolonged QT interval can lead to Torsades de pointes and is an established risk factor for sudden death. Though prolonged QT-interval has been conventionally linked to many antiarrhythmic and antipsychotics drugs, [1] it is being increasingly recognized in relation to opiod agonist like methadone. [2],[3],[4],[5]

A 42-year-old Caucasian male, came to the Emergency Room in a disoriented, confused and drowsy state following inadvertent consumption of "his friend's pain control pills" which he had taken for his chronic back pain relief. On further history it was found that he had consumed methadone pills (at least three). The pills were not his own prescription medication. On physical examination his temperature was 98.8 F, respiratory rate 20/min and his pupils pin point. His EKG showed QTc interval of 520 msec, heart rate of 113/ min. His serum studies showed potassium of 4.2 mmol/l, sodium of 136 mmol/l and calcium of 2.15 mmol/l. His urine drug screen was negative. There was no known history of arrhythmias in the family nor did the patient have any history of palpitations. There was no history of any other drug intake. His past medical history was significant for only chronic back pain, while his past surgical history was non-contributory.

He was given Naloxone 0.4 mg as antidote in the ER. A repeat EKG after 12h showed heart rate of 81/min and QTc interval of 450 msec.

Methadone is a long-acting synthetic opiod (opiod), pharmacologically very similar to morphine, used in the management of acute and chronic pain syndromes and opiod de-addiction. The methadone metabolite levacetylmethadol (produced in the liver) is effective in the treatment of opiod dependency, but has been linked with QT prolongation, torsade de pointes and sudden death. For this reason levacetylmethadol was withdrawn from the European market. The half life of methadone is between 8-59 hours, due to high tissue binding and slow release from these tissue proteins. This explains the negative drug screen that can occur as in our patient. [6] The effect on QT interval is dose dependent. [4]

In our patient acute overdose of methadone had led to prolongation of his baseline QTc interval of 450 msec to 520 msec. Methadone is been increasingly used by primary care physicians for pain management. Because of its role in QT prolongation, a baseline EKG is warranted before starting the drug. Patients with a history of narcotic drug abuse on methadone maintenance should be screened for prolonged QT interval by measuring their baseline and periodic EKG's.

 
  References Top

1.Yap YG, Camm AJ. Drug induced QT prolongation and torsades de pointes. Heart 2003;89:1363-72.  Back to cited text no. 1    
2.Krantz MJ, Lewkowicz L, Hays H, Woodroffe MA, Robertson AD, Mehler PS. Torsade de pointes associated with very-high-dose methadone. Ann Intern Med 2002;137:501-4.  Back to cited text no. 2    
3.Rademacher S, Dietz R, Haverkamp W. QT prolongation and syncope with methadone, doxepin and a β-blocker. Ann Pharmacother 2005;39:1762-3.  Back to cited text no. 3    
4.Fanoe S, Hvidt C, Ege P, Jensen GB. Syncope and QT prolongation among patients treated with methadone for heroin dependence in the city of Copenhagen. Heart 2007;93:1051-5.  Back to cited text no. 4    
5.George S. Methadone associated QT prolongation and torsades de pointes. Br J Hosp Med 2007;68:221.  Back to cited text no. 5    
6.Heit HA, Gourlay DL. Urine drug testing in pain medicine. J Pain Symptom Manage 2004;27:260-7.  Back to cited text no. 6    




 

Top
Print this article  Email this article
Previous article Next article
Online since 7th April '04
Published by Medknow